Minnesota, 2006

Drought in Minnesota, July 25 to 31, 2006

July 25 to 31, 2006 · NWS FGF · 3 events in 3 counties and zones

Warmer than normal temperatures and a lack of rain both caused the westward expansion of the D2 drought designation (first issued on July 18th) into the Red River Valley. The dry trend started in May, but became much worse by June and July.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Warmer than normal temperatures and a lack of rain both caused the westward expansion of the D2 drought designation (first issued on July 18th) into the Red River Valley. The dry trend started in May, but became much worse by June and July. During the months of May through July, the Fargo airport reported 5.56 inches of rain and the Grand Forks airport reported 4.07 inches. In contrast, the 3 month normal for rainfall in both areas ranged from 8 to 9 inches. In Fargo between June 24th and July 24th (29 consecutive days), no measurable rain fell. Temperatures generally were above normal for May, June, and July, but July was definitely the warmest month. At Fargo, there were 11 days during July with high temperatures above 90 degrees and 2 days above 100 degrees. There was also a period of 6 days in a row with high temperatures above 90 degrees (July 11-16). The highest July temperature for Fargo occurred on the 30th, at 102 degrees, which set a new record high. At Grand Forks, there were 10 days in July with high temperatures above 90 degrees. The highest July temperature for Grand Forks occurred on the 16th, at 98 degrees. 100 degree temperatures are fairly rare in along the Red River Valley (the last 100 degree day in Fargo was June 17, 1995), but several locations in the drought area did reach the century mark. On July 15th, Fargo hit a high of 101 degrees and Sabin hit 100 degrees. On July 30th, Fargo hit 102 degrees, Ada hit 101 degrees, and Sabin hit 100 degrees. Drought generally impacts agriculture, forests, water supply and quality, and utilities. The agricultural impact is hard to quantify dollar-wise. However, yields for most crops were down, but also were widely variable. Burning restrictions went into effect for both forested and grassland areas. Despite the restrictions, numerous grass fires were reported. Campfires and fireworks were also banned in many counties. The major cities that border the Red River saw near record water consumption in July. In conjunction with the hot, dry weather and near record water consumption, river flows also dropped way off. When the Red River crested in Fargo on April 5th, 2006, the peak flow was around 19,800 cfs. By mid July, the Red River flow in Fargo dropped as low as 330 cfs. One modern day historical low for the Red River at Fargo was 63 cfs, measured back in July 1988. Water restrictions were also put into place in several communities. The hot weather also produced toxic algae blooms on many lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 25, 2:50 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 25, 2:50 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
350 AM CDT TUE JUL 25 2006

.CURRENT OBSERVATIONAL OVERVIEW...
08Z SURFACE ANALYSIS DEPICTED TROUGH OF LOW PRESSURE FROM LAKE WINNIPEG
TO THE CENTRAL DAKOTAS WITH BEST PRESSURE FALLS AHEAD OF FEATURE EVIDENT
ACROSS EASTERN SOUTH DAKOTA/NEBRASKA. LATEST WATER VAPOR IMAGERY SHOWED
STRONG CORE OF 500MB WESTERLIES OVER THE NORTHERN PLAINS/SOUTHERN CANADA
WITH EMBEDDED SHOTS OF S/W ENERGY OVER SOUTH CENTRAL NORTH DAKOTA...SASK
PROVINCE AND BRITISH COLUMBIA. EXAMINATION OF RADAR MOSAIC TRENDS SHOWED
COMPLEX OF STORMS WORKING EAST FROM CENTRAL NORTH DAKOTA. THIS ACTIVITY
IS MOVING INTO A MORE STABLE AIRMASS WITH LITTLE IN THE WAY OF LOW-LEVEL
JET/SHEAR OR SIGNIFICANT MOISTURE INFLUX.

.SHORT TERM...
ONCE AGAIN USED GFS SOLUTION INTO FORECAST THIS MORNING WITH MODEL STILL
DOING A STELLAR JOB WITH HANDLING OF QPF/MOISTURE DEPICTION AT 06Z. FOR
TODAY EXPECT WEAK SURFACE TROUGH TO WORK EAST ACROSS THE CWFA TODAY INTO
TONIGHT. WILL KEEP POPS WEST OF THE VALLEY THIS MORNING TO COVER CURRENT
ONGOING CONVECTION. FOR THE REMAINDER OF THE DAY WILL SHIFT THE MAIN CHC
FROM THE VALLEY EAST IN RESPONSE TO TROUGH/BEST MOISTURE FLUX CONVERGENCE
SHIFTING EASTWARD. EXPECT CONVECTION TO BE ELEVATED IN NATURE ROOTED AOA
850MB...PER EXAMINATION OF FORECAST SOUNDINGS. WITH PROJECTED INSTABILITY
PARAMETERS IN THE MODERATE RANGE I.E. LIS (-4) AND ML CAPES AOA 1000 J/KG
SPC HAS PUT MAJORITY OF CWFA IN SLIGHT RISK CAT FOR TODAY/TONIGHT. MAIN
THREAT SHOULD BE LARGE HAIL HOWEVER WITH FREEZING LEVELS NEAR 14KFT 50DBZ
CORES OF UP TO 35KFT WILL BE NEEDED TO ATTAIN SEVERE CRITERIA HAIL. WILL
LINGER SLIGHT POPS CHANCES FIRST PART OF WEDNESDAY ACROSS THE SOUTHEAST
PORTION OF CWFA ON TAIL END OF DEPARTING FRONT. TEMPERATURES OVER THE
NEXT COUPLE OF DAYS SHOULD REMAIN VERY WARM WITH A HINT OF HUMIDITY IN
THE AIR WITH DEWPOINTS IN THE UPPER 50S TO LOWER 60S. WITH PROGRESSIVE
NATURE TO U/L FLOW EXPECTED TO PERSIST EXPECT NEXT S/W FROPA TO OCCUR
ON THURSDAY. IN THE WAKE OF THIS SYSTEM SOMEWHAT COOLER AIR WILL FILTER
INTO THE CWFA TO CLOSE OUT THE WORK WEEK WITH COOLER AND LESS HUMID
CONDITIONS EXPECTED.

.LONG TERM...
ONLY SOME MINOR TWEAKS DONE TO TEMPS OTHERWISE NO CHANGES MADE TO THE
EXTENDED PERIOD. HOWEVER WITH WEST TO NORTHWEST FLOW PERSISTING WILL
BRIEF DAYCREW ON A COUPLE POTENTIAL CONVECTIVE EVENTS DURING PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

BERG
Hazardous weather outlook, Jul 25, 5:07 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
607 AM CDT TUE JUL 25 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
607 AM CDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG OVER THE AREA WILL BURN OFF BY MID-MORNING.
SCATTERED THUNDERSTORMS WILL DEVELOP IN THE DEVILS LAKE BASIN EARLY
THIS EVENING AND THEN PROCEED TO SPREAD TO THE EAST OVERNIGHT. THESE
THUNDERSTORMS WILL REMAIN UNDER SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ADDITIONAL CHANCES FOR THUNDERSTORMS ON THURSDAY. THE
CHANCE OF THUNDERSTORMS WILL SHIFT TO EAST OF THE RED RIVER VALLEY
BY NOON. ADDITIONAL THUNDERSTORMS ARE EXPECTED SATURDAY EVENING INTO
THE EARLY MORNING HOURS ON SUNDAY. SCATTERED THUNDERSTORMS ARE ALSO
FORECASTED TUESDAY AFTERNOON INTO WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANITICIPATED.

AYD/BERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Clay

When
July 25, 7:00 AM CST to July 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Drought, Kittson

When
July 25, 7:00 AM CST to July 31, 11:59 PM CST
Where
Kittson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Drought, West Becker

When
July 25, 7:00 AM CST to July 31, 11:59 PM CST
Where
West Becker forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526522, 5526523, 5526524.